Alert archive / Texas / Flash Flood Watches in 2008
Flash Flood Watch 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Aug 29, 2008, 10:03 AM CDT for Pecos County, Terrell County, Texas; Eddy County, New Mexico. It took effect at Aug 29, 2008, 1:00 PM CDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2008, 10:03 AM CDT (15:03 UTC)
- In effect from
- Aug 29, 2008, 1:00 PM CDT
- Expired
- Aug 31, 2008, 7:00 AM CDT
- In force
- 42 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Eddy County, NM, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 3.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 6:52 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 29, 6:52 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 652 AM CDT FRI AUG 29 2008 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... AN AREA OF RAINFALL IS MOVING NORTH ALONG THE PECOS RIVER THIS MORNING. RIGHT NOW IT IS ONLY EXPECTED TO AFFECT FST AND PEQ WITH -SHRA AND MVFR CIGS...BUT THIS ACTIVITY COULD SPREAD INTO THE MAF AND INK TAF SITES. THESE LOCATIONS WILL HAVE TO BE CLOSELY MONITORED FOR POSSIBLE AMENDMENTS. OTHERWISE EXPECT GENERALLY LIGHT SOUTHEAST TO NORTHEAST WINDS ACROSS MOST AREAS...WITH SOME CLOUDS AROUND 4KFT BUT A FAIRLY CONSTANT MID LEVEL CIG FROM 12-15KFT. COULD SEE A RETURN OF MVFR CIGS TONIGHT BUT WILL NOT QUITE MENTION THIS YET. && .PREV DISCUSSION... /ISSUED 436 AM CDT FRI AUG 29 2008/ DISCUSSION... UPPER LEVEL LOW STILL SITUATED TO THE WEST OF THE REGION AND WILL BE THE MAIN PLAYER IN PRECIP ACROSS SOUTHERN AREAS TODAY. RADAR THIS MORNING SHOWING A BROKEN STREAM OF RAINFALL FROM THE DAVIS MOUNTAINS EASTWARD THROUGH THE STOCKTON PLATEAU WITH HEAVIER CLUSTERS ALONG THE EAST. THIS AREA WILL LIKELY CONTINUE TO ROTATE NORTHWESTWARD INTO THE AREA. 00Z KMAF SOUNDING FROM YESTERDAY INDICATIVE OF COMPLETE DEEP LAYER MOISTURE IN THE REGION. AT 1.7 PRECIP WATER...LOCATIONS THAT RECEIVE RAINFALL SHOULD EXPECT HEAVY AMOUNTS. KEPT HIGHEST POPS FOR TODAY ALONG THE RIO GRANDE AT NEAR 80 PCT AND TAPERED OFF DOWN TO SLIGHT CHANCE IN THE WESTERN LOW ROLLING PLAINS. FOLLOWED GFS PRECIP OUTPUT CLOSEST AS ITS PERFORMED BETTER AS OF LATE. WILL KEEP SPS FOR SOUTHERN COUNTIES THROUGH THE WEEKEND AND ISSUE FLS AND FFW/S AS NEEDED. WITH EXTENSIVE CLOUD COVER AND RAINFALL...EXPECTING HIGHS TODAY TO BE CONSIDERABLY COOLER THAN YESTERDAY AND DID BUMP DOWN FROM PREVIOUS FORECAST. MODEL 850H TEMPS LOOKED TOO LOW TO SUPPORT MID 80S SO GENERALLY SHOULD SEE MAX TEMPS IN THE UPPER 70S/LOWER 80S THIS AFTERNOON. UPPER LEVEL RIDGE LOCATED ACROSS THE CENTRAL AND WESTERN CONUS WILL GET PINCHED OFF BY APPROACHING UPPER TROUGH AND SHIFT EASTWARD. IN THE PROCESS...WHATS LEFT OF THE UPPER LOW WILL SLOWLY SAG S/WWD AS IT DISSIPATES. MODELS SEEM TO BE IN GOOD AGREEMENT IN THIS UPPER PATTERN. IN THE MEAN TIME...SHORTWAVES WILL CONTINUE TO TRACK SOUTH TO NORTH ACROSS WESTERN AREAS OF THE CWA. HAVE KEPT MODERATELY HIGH POPS EACH AFTERNOON THROUGH THE WEEKEND WITH HIGHER VALUES SOUTH AND WEST AS SW FLOW IS USUALLY QUITE CONDUCIVE TO RAINFALL PRODUCTION. BELOW AVERAGE TEMPS ARE EXPECTED TO CONTINUE THROUGH MONDAY AND THEN SHOULD BEGIN TO MODERATE INTO NEXT WEEK. BACK TO NEAR NORMAL BY TUES AND THROUGH THE REST OF THE PERIOD. AN UPPER TROUGH WILL THEN BEGIN TO DIG INTO SOUTHERN NEVADA EARLY NEXT WEEK. ATTM...MODELS THEN QUICKLY TRACK THE TROUGH NEWD TOWARDS CANADA. THIS TRACK WOULD LIKELY KEEP IT TOO FAR NORTH TO SEND A GOOD COLD FRONT DOWN BUT IF THE TRACK WOULD BE MORE SOUTHWARD...COULD SEE A COOL DOWN LATER NEXT WEEK. WILL HAVE TO WAIT AND SEE. MEFFER && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Aug 29, 5:38 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 538 AM CDT FRI AUG 29 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 538 AM CDT FRI AUG 29 2008 /438 AM MDT FRI AUG 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ALONG THE BEND BEND REGION TODAY AND TONIGHT...WITH DECREASING RAIN CHANCES FURTHER NORTH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY AGAIN ON SATURDAY...WITH DIMINISHED RAIN CHANCES CONTINUING SUNDAY THROUGH THE REMAINDER OF THE WEEK. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS WEST OF THE PECOS RIVER SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 29, 4:42 AM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 442 AM CDT FRI AUG 29 2008 NMZ027-TXZ057-058-074-075-079>082-258-292100- GUADALUPE MOUNTAINS OF EDDY COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...VAN HORN...PECOS...ALPINE... FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON... SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 442 AM CDT FRI AUG 29 2008 /342 AM MDT FRI AUG 29 2008/ ...LOCALLY HEAVY RAINFALL POSSIBLE TODAY THROUGH THE WEEKEND... AN UPPER LEVEL LOW PRESSURE SYSTEM NEAR THE REGION TODAY WILL REMAIN ACROSS SOUTHWEST TEXAS THROUGH THE WEEKEND. THIS LOW WILL COMBINE WITH ABUNDANT DEEP LAYER TROPICAL MOISTURE CURRENTLY IN PLACE TO PRODUCE LOCALLY HEAVY RAINFALL TODAY THROUGH SUNDAY. THE BETTER CHANCES FOR HEAVY RAINS WILL OCCUR SOUTH AND WEST OF THE PECOS RIVER...INCLUDING HE DAVIS MOUNTAINS...MARFA PLATEAU... PRESIDIO VALLEY...AND BIG BEND REGIONS. AVERAGE RAINFALL AMOUNTS OF A HALF INCH OR MORE ARE EXPECTED WHILE A FEW LOCATIONS MAY RECEIVE OVER 2 INCHES OF RAIN. AREA RESIDENTS ARE URGED TO MONITOR DEVELOPING WEATHER CONDITIONS AND BE PREPARED FOR LATER STATEMENTS...ADVISORIES OR WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:19 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Aug 29, 7:50 AM CDT | River Flood Warning | MAF | Brewster | 5 hr |
| Aug 28, 7:21 PM CDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 28, 7:53 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 28, 7:55 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Watches in Texas, 2008Flash Flood Watches in New Mexico, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.